MAUDE Adverse Event Report: MICROVENTION, INC. HEADWAY DUO MICROCATHETER

MICROVENTION, INC. HEADWAY DUO MICROCATHETER
Model Number MC162167S
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Codes Infarction, Cerebral (1771); Death (1802); Thrombus (2101)
Date of Event 10/27/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The lot number was provided.A review of the device history records indicated the lot met all the release criteria.A lot history trending review was performed and there were no similar complaints reported for this lot number.The device was discarded at the user facility; therefore, a product analysis could not be performed.The instructions for use (ifu) identifies death and thrombus formation as potential complications associated with use of the device.
 
Event or Problem Description
It was reported that the patient presented with a headache and was neurologically intact.A ct and subsequent angiogram confirmed a ruptured left pica avm.The decision was made to embolize the avm with onyx.Treatment was performed on friday, (b)(6) 2017.The patient was reported to have been anticoagulated.Access to the avm was easily established from the left vertebral artery using a 6f shuttle guiding sheath, a sofia 5f catheter, and a 167cm headway duo microcatheter.The onyx was delivered through the headway without complication, which resulted in complete embolization of the avm; however, the headway was unable to be removed from the cast of the onyx.A technique to gently ease the headway from the onyx was employed by applying a little tension to the headway and retracting it approximately 1 cm; the touhy was then tightened around the headway for approximately 3 minutes.Afterward, the headway was retracted another 1 cm for another minute, the touhy was tightened, and the headway finally freed from the onyx.Upon removal of the headway, the last cm of the distal end was missing.The tip was not visible under fluoroscopy, and it was suspected to be encased in the onyx.There appeared to be no clinical effects and the procedure was completed.The patient was taken to post-op recovery; however, an hour later, the patient's condition began to decline, another ct was performed, which confirmed a basilar infarct.Another interventional procedure was performed, and the angiogram revealed a thrombotic occlusion at the basilar artery tip.Attempts were made to retrieve the clot with aspiration.Closer examination of the angiogram revealed the presence of some "tangling" or "bunched-up" very fine wire where the pica comes back into the vertebral artery.The patient was reported to have died two days later, on (b)(6) 2017.

Brand Name
HEADWAY DUO MICROCATHETER
Common Device Name
MICROCATHETER
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise drive
aliso viejo CA 92656
MDR Report Key7077371
Report Number2032493-2017-00309
Device Sequence Number11016374
Product Code DQY
UDI-Device Identifier00810170014413
UDI-Public(01)00810170014413(11)170711(17)200630(10)170711131
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K083343
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date06/30/2020
Device Model NumberMC162167S
Device Lot Number170711131
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2017
Initial Report FDA Received Date12/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age64 YR